Kentucky, 2021

Heat in Kentucky, July 29, 2021

July 29, 2021 · NWS PAH · 22 events in 22 counties and zones

The combination of high temperatures in the lower to mid 90's and high humidity resulted in potentially hazardous heat indices. The peak heat index ranged from 106 to 111 degrees across western Kentucky.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The combination of high temperatures in the lower to mid 90's and high humidity resulted in potentially hazardous heat indices. The peak heat index ranged from 106 to 111 degrees across western Kentucky. A strong 500 mb high over the Plains states moved far enough east to bring oppressive heat to the region. At the surface, a hot westerly wind flow occurred ahead of a weak cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 29, 7:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 29, 7:53 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
853 AM CDT Thu Jul 29 2021

.UPDATE...
Issued at 853 AM CDT Thu Jul 29 2021

Have lowered high temperatures a few degrees for today and
increased cloud cover due to widespread convective debris clouds
combined with upper-level smoke. This will result in most areas
reaching the lower to middle 90s, with upper 90s limited to the
Ozark Foothills of southeast Missouri. Given forecast dew points
in the middle to upper 70s, however, the entire area should have
no issues reaching heat advisory criteria apparent temperatures.
The rest of the forecast is on track.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 240 AM CDT Thu Jul 29 2021

Surface high pressure will continue to hold tight over the area
today resulting in a persistence forecast as far as weather is
concerned. However, a strong upper level high in the central Plains
will build east into our region today, which will help boost our
temperatures at least middle 90s area wide with some locations
reaching into the upper 90s. This level of heat combined with the
lower to mid 70 dew points forecast across the area, will yield heat
index values into the 105 to 110 degree range. Therefore, see no
reason to change the ongoing heat advisory across the area today.
Cirrus shield from ongoing storms to our north will spill into the
area this morning, but likely dissipate by afternoon, giving us
time to heat up and reach our forecast high temperatures.

Meanwhile, a cold front will be making its way slowly southward
toward the area during the day and could make it into our far
northern areas by around 00Z Friday. Therefore, we will have to be
concerned with possible scattered thunderstorms that may form in the
I-64 corridor late this afternoon and into the early evening hours.
Through midnight tonight, the best chances will be located over
southern IL, southwest IN and parts of northern KY. Given the amount
of instability that will develop, along with decent shear, the
threat for severe weather will exist across the northern portions of
our region and this is covered in SPCs latest outlook.

Overnight tonight, the front weakens but there will still be a small
chance for continued convection. The main question will be how far
south to take PoPs through 12Z Friday, as the main axis of possible
convection continues to waver run to run with the latest guidance.
At this juncture, will keep the storm chances along and north of a
Cape Girardeau to Paducah to Hopkinsville line, knowing that
adjustments will be needed with future shifts.

As we head into Friday, remnant moisture, the lingering surface
boundary and active northwest flow overhead will warrant the
continuance of small PoPs, especially across parts of southeast MO,
southern IL and west KY. There will be a decent temperature and dew
point gradient from northeast to southwest across the region, with
parts of southern IL and southwest IN seeing some relief from the
oppressive heat and humidity, as highs drop down into the mid 80s
with less humid conditions. Farther south and west across southeast
MO and far west KY, highs will remain in the low 90s with humid
conditions continuing.

The next item of concern in the short term is another good chance of
widespread convection arriving late Friday night into Saturday, in
association with an active northwest flow pattern setting up. While
we may have isolated convection to deal with Friday night, the main
surge of widespread showers and storms appears to arrive Saturday
into Saturday night. Latest NBM has likely PoPs Saturday evening and
overnight, but would not be surprised to see PoPs raised on Saturday
during the day sometime as well, as timing is worked out better.
There will likely be a wide range of temperatures across the CWA on
Saturday as well, with highs near 80 in the far northeast to low 90s
in our far west.

.LONG TERM...(Sunday through Wednesday)
Issued at 240 AM CDT Thu Jul 29 2021

The only real concern in the long term period is the lingering
potential for showers and thunderstorms on Sunday. Forecast
confidence is higher than average with good synoptic scale model
agreement.

A transition to a cooler and less humid regime will be underway on
Sunday as a secondary cold front approaches from the north. At this
time, forecast models keep the better rain chances south of the
region, especially by afternoon. That said, some lingering activity
may be ongoing in the morning, especially across the southern half
of the area.

The remainder of the extended period will be characterized by cooler
cyclonic/northerly flow in between an upper level ridge out west and
an upper low/trough in the east. That will yield unseasonably cool
temperatures for early August, with readings some 5 to as much as 10
degrees below normal. Through the period, highs should range from
the lower to middle 80s with lows in the lower to middle 60s.

The more pleasant conditions should persist through much of the week
as deep northerly flow continues. Some moderation in temperatures is
possible by Thursday as low level flow begins to turn more southerly.

&&

.AVIATION...
Issued at 622 AM CDT Thu Jul 29 2021

Early morning patchy ground fog should lift within the next few
hours at all sites. Meanwhile, high clouds will continue to drift
south into the area from thunderstorm complexes to our north.
These higher clouds should dissipate with time. Other than a few
cumulus that may attempt to form, it should be quiet for the
majority of the day. As we head into the evening, a cold front
will be pressing south into the area. We could see some showers
and thunderstorms associated with this front mainly in the 03-12Z
Friday time frame. Confidence is greater on convection impacting
KMVN and KEVV early in the evening but lessens with the other
sites further out in time. Therefore, will just opt for a VCTS for
now and allow future forecasts to provide better specifics.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ075>078-080>094.

MO...Heat Advisory until 8 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Heat Advisory until 8 PM CDT this evening for INZ081-082-085>088.

KY...Heat Advisory until 8 PM CDT this evening for KYZ001>022.

&&

UPDATE...DWS
Hazardous weather outlook, Jul 29, 2:30 AM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 AM CDT Thu Jul 29 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 AM CDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from 10 AM to 8 PM today for the
entire area. Refer to the text of the advisory for details.

There is a chance of thunderstorms this evening into the overnight
hours. A few severe thunderstorms are possible across parts of
southern Illinois and southwest Indiana, especially near the
Interstate 64 corridor this evening. Damaging winds and large
hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance for additional thunderstorms on Friday and
into the weekend. Heavy rainfall and lightning are the main
hazards expected at this time. However, strong wind gusts will be
possible across southeast Missouri on Saturday and Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for parts of
southern Illinois and southwest Indiana.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 heat. Local standard time, as filed.

Heat, Ballard

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Ballard forecast zone
Reported by
AWOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heat, Caldwell

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Caldwell forecast zone
Reported by
AWOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Heat, Calloway

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Heat, Carlisle

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Carlisle forecast zone
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heat, Christian

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Heat, Crittenden

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heat, Daviess

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Heat, Graves

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Graves forecast zone
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heat, Henderson

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Heat, Hickman

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Hickman forecast zone
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heat, Hopkins

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Heat, Livingston

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Livingston forecast zone
Reported by
AWOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat, Lyon

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Heat, Marshall

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Marshall forecast zone
Reported by
AWOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heat, McCracken

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
McCracken forecast zone
Reported by
AWOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat, McLean

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Heat, Muhlenberg

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Muhlenberg forecast zone
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heat, Todd

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Heat, Trigg

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Trigg forecast zone
Reported by
AWOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Heat, Union

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Heat, Fulton

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Fulton forecast zone
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heat, Webster

When
July 29, 9:00 AM CST to 7:00 PM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968384, 968385, 968386, 968387, 968388, 968389, 968390, 968391, 968392, 968393, 968395, 968396, 968397, 968398, 968399, 968400, 968401, 968402, 968403, 968404, 968405, 968406.